Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Detroit, MI

July 29, 2001Washtenaw County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 29, 2001, 8:43 PM EDT for Washtenaw County, Michigan. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 2001, 8:43 PM EDT (00:43 UTC)
Expired
Jul 29, 2001, 9:15 PM EDT
In force
32 min
Issued by
NWS Detroit, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 61 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.7 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2001-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1606 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2001-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1606 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDTX 300043
SVRDTX

MIC161-300115-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
843 PM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASHTENAW COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 915 PM EDT

* AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 26 MILES EAST OF MANCHESTER TO 6
  MILES SOUTHWEST OF MANCHESTER...MOVING SOUTH AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  YPSILANTI...SALINE THROUGH 900 PM
  WHITTAKER THROUGH 910 PM

AT 837 PM...LAW ENFORCEMENT REPORTED WIDESPREAD WIND DAMAGE IN 
NORTHERN WASHTENAW COUNTY...WITH MANY TREES DOWN.

THIS EXTENDS THE PREVIOUS WARNING FOR WASHTENAW COUNTY.

THESE STORMS WILL PRODUCE WINDS TO 60 MPH. A WIND GUST TO 60 MPH IS 
CAPABLE OF PUSHING OVER SHALLOW ROOTED TREES...AND BREADKING OFF TREE 
LIMBS ABOUT THE SIZE OF YOUR WRIST. STAY INSIDE AWAY FROM WINDOWS 
UNTIL THE STORMS HAVE PASSED.

LAT...LON 4240 8356 4218 8380 4216 8412 4208 8411
          4209 8376 4210 8356

BT JZ

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 7:53 PM EDT, 50 minutes earlier.

Area forecast discussion, Jul 29, 7:53 PM EDT, 50 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
753 PM EDT SUN JUL 29 2001

CONVECTIVE ACTIVITY CONTINUING TO WORK SOUTHEAST AHEAD OF IMPRESSIVE
UPPER VORTICITY SUPPORT...AND SHOULD EXIT THE AREA BEFORE MIDNIGHT.
WILL UPDATE TO REFRESH WORDING. ALSO WILL INCREASE POPS IN AREAS
CLOSE TO ONGOING PRECIPITATION AND END MENTION BAY AND MIDLAND
COUNTIES. WILL ALSO INTRODUCE FOG MENTION OVERNIGHT GIVEN WET GROUND
AND LIGHT WINDS AND DEGREE OF CLEARING.

.DTX...NONE.

DWD

In the hours before

Special weather statement, Jul 29, 6:30 PM EDT, 2 hours 13 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-300300-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
630 PM EDT SUN JUL 29 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS
EVENING. SOME OF THESE STORMS WILL REACH SEVERE LIMITS...AND SPOTTER
ACTIVATION HAS TAKEN PLACE.

A WARM AND STICKY AIRMASS WILL CONTINUE TO LIE ACROSS SOUTHERN LOWER
MICHIGAN THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH
CENTRAL LOWER MICHIGAN. THIS COMBINATION WILL CAUSE SCATTERED
THUNDERSTORMS IN THE HEAT OF THE DAY. THESE STORMS WILL LINGER INTO
THE EVENING BEFORE DISSIPATING AS SUNSET APPROACHES.

THE STRONGEST THUNDERSTORMS THIS EVENING WILL MOVE SOUTHEAST AT 20
MPH AND WILL BE CAPABLE OF RAINFALL AMOUNTS BETWEEN ONE AND TWO
INCHES...ALONG WITH WIND GUSTS NEAR 60 MPH...AND HAIL AROUND 1 INCH
IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA OUTLET...
FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
N
BT

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 8:21 PM EDTSevere Thunderstorm WarningDTXLenawee, Monroe, Wayne69 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.